Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 16, NWS Newport/Morehead City, NC

June 30, 2006Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jun 30, 2006, 7:08 PM EDT for Hyde County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2006, 7:08 PM EDT (23:08 UTC)
Expired
Jun 30, 2006, 7:45 PM EDT
In force
37 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Hyde County, NC

The radar

The Morehead City radar (KMHX), 101 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 302308
TORMHX
NCC095-302345-
/O.NEW.KMHX.TO.W.0016.060630T2308Z-060630T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
708 PM EDT FRI JUN 30 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  HYDE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HYDE
  COUNTY...OR 18 MILES NORTHWEST OF SWANQUARTER...MOVING EAST AT 20
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL HYDE COUNTY AROUND 720 PM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3569 7660 3560 7658 3550 7633 3567 7632

$$

20
1 follow-up statement
000 
WWUS52 KMHX 302326
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
726 PM EDT FRI JUN 30 2006

NCC095-302345-
/O.CON.KMHX.TO.W.0016.000000T0000Z-060630T2345Z/
HYDE NC-
726 PM EDT FRI JUN 30 2006

...A TORNADO WARNING CONTINUES UNTIL 745 PM EDT FOR HYDE COUNTY...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HYDE COUNTY...OR
15 MILES NORTHWEST OF SWANQUARTER...MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  RURAL HYDE COUNTY AROUND 740 PM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3569 7660 3560 7658 3550 7633 3567 7632

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 30, 4:16 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 30, 4:16 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
416 PM EDT FRI JUN 30 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...WK BNDRY OVR AREA THIS AFTN
WL DSSPT DURING THE EVE HRS. HWVR CBRZ HAS ALRDY STRTD TO FRM. ALSO
A SML SHWR HAS FRMD ON THE FRNT IN MAINLAND DARE CT. NOT AN AWFUL
LOT OF MSTR AVBL BUT STL THINK ACTVTY WL FORM. A WK PIECE OF UPR LVL
ENERGY MVG THRU THE FLO AND OVR NC TNGT SHUD KP ACTVTY GOING FOR A
FEW HRS AFT SS. THEN SKIES SHUD CLR. WND NOT DECPLG TNGT. HWVR THR
SHUD BE ENUF LO LVL MSTR FOR AREAS OF FOG AGAIN SAT AM. WI BERMUDA
HI NOSING BACK OVR AREA LTR TNGT OR SAT AM XPCT SUM CBRZ ACTVTY
AGAIN SAT AFTN. UPR LVL FLO TO BCM ZNL AND WK LT SAT AND ANY ENERGY
IN THE UPR LVLS WL STA N OF CWA. CANT RULE OUT CBRZ ACTVTY SUN AND
MON...BUT IF THEY DO FRM THEY WL BE OF GARDEN VARIETY...DISSPTG WI
LOSS OF HTG. HI TEMPS WL BE IN THE LWR 90S THRU THE WKEND.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...BY MON UPR FLO WL STRT TO
AMPLIFY AGN. A SFC BNDRY WL FRM OVR NC MON NGT...AND APPRS TO
MEANDER ARND THE AREA THRU THE WK. THIS WL GIVE US A CHC OF PCPN
THRU THE WHOLE PD. THRFR HV 20 TO 30 POPS INTO NXT WKEND.

&&

.AVIATION...EXPECT VFR CIGS ACROSS RTES INTO THE EVENING WITH
AREAS OF 6K FT CIGS AND AN ISOLD TSTM NEAR THE SEABREEZE FRONT.
EXPECT CIGS TO DISSIPATE AFTER LOSS OF DIURNAL HEATING THIS
EVENING AND AREAS OF FOG TO DEVELOP OVNGT REDUCING VSBYS TO IFR
LATE. KOAJ WILL LIKELY SEE EARLY MORNING DENSE FOG WITH 1/2SM OR
LESS VSBYS.

&&

.MARINE...WESTERN AXIS OF BERMUDA HIGH WILL BRINGING S-SWLY
WINDS ACROSS COASTAL WATERS THROUGH THE PERIOD. A WEAK FRONTAL
BOUNDARY WILL APPROACH THE MID ATLANTIC ON SUNDAY AND MONDAY
ACTING TO TIGHTEN THE GRADIENTS AND INCREASING WINDS UP TO 20 KT
WITH HIGHEST NORTH OF CAPE HATTERAS. ANOTHER FRONT MAY APPROACH
THE MID ATLANTIC ON WEDNESDAY MAINTAINING INCREASED PRESSURE
GRADIENTS...ESPECIALLY NORTH OF HATTERAS. A 2 TO 3 FT
SOUTHEASTERLY SWELL WITH A 9 TO 10 SECOND PERIOD IS EXPECTED TO
MOVE INTO THE COASTAL WATERS SUNDAY AND CONTINUE THROUGH THE
FORECAST PERIOD. CURRENT THINKING KEEPS BOTH WINDS AND SEAS JUST
BELOW SCA CONDITIONS BUT AN EXERCISE CAUTION MAY BE NEEDED
SUNDAY...MAINLY NORTH OF CAPE HATTERAS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SHORT TERM...GOODALL
LONG TERM...GOODALL
AVIATION...KENNEDY
MARINE...KENNEDY
Hazardous weather outlook, Jun 30, 4:50 AM EDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 AM EDT FRI JUN 30 2006

AMZ130-135-NCZ029-044>047-079>081-090>095-098-103-104-010900-
ALBEMARLE SOUND-PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL-
MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-
CRAVEN-PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
450 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...INITIATED BY THE SEA BREEZE AND A
LINGERING FRONT IN THE AREA...WILL POP UP THIS AFTERNOON AND CARRY
OVER INTO EARLY THIS EVENING. THEY WILL BE MORE NUMEROUS EAST OF
HIGHWAY 17 THAN WEST OF HIGHWAY 17.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 30, 5:58 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
558 PM EDT FRI JUN 30 2006

NCZ080-090-092>094-098-302300-
BEAUFORT-PAMLICO-DUPLIN-JONES-CRAVEN-ONSLOW-
558 PM EDT FRI JUN 30 2006

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO...
BEAUFORT...JONES AND DUPLIN COUNTIES UNTIL 700 PM EDT...

AT 558 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 9 MILES NORTH OF
BAYBORO TO BEULAVILLE...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR NEW BERN AT 610 PM EDT...BAYBORO AT 645 PM
EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE TRENTON.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Local storm report, Jun 30, 6:50 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
650 PM EDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             KINSTON                 35.28N 77.59W
06/30/2006  E0.75 INCH       LENOIR             NC   PUBLIC

&&
Local storm report, Jun 30, 6:59 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
659 PM EDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             PUNGO                   35.64N 76.63W
06/30/2006  E1.75 INCH       BEAUFORT           NC   PUBLIC

            BELL RD AT UNION GROVE CHURCH

&&

SKENNEDY

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:08 PM EDTSpecial Marine WarningMHX67 min
Jun 29, 9:41 PM EDTSpecial Marine WarningMHX64 min
Jun 29, 9:56 PM EDTSpecial Marine WarningMHX49 min
Jun 29, 11:00 PM EDTSpecial Marine WarningMHX45 min
Jun 29, 11:37 PM EDTSpecial Marine WarningMHX38 min
Jun 30, 12:14 AM EDTSpecial Marine WarningMHX61 min
Jun 30, 5:23 PM EDTSpecial Marine WarningMHX52 min
Jun 30, 6:19 PM EDTSevere Thunderstorm WarningMHXJones26 min
Jun 30, 6:21 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico24 min
Jun 30, 6:28 PM EDTSevere Thunderstorm WarningMHXHyde, Washington47 min
Jun 30, 6:37 PM EDTSevere Thunderstorm WarningMHXCraven, Lenoir, Pitt38 min
Jun 30, 7:16 PM EDTSevere Thunderstorm WarningMHXLenoir29 min
Jun 30, 7:17 PM EDTSevere Thunderstorm WarningMHXBeaufort28 min
Jun 30, 7:19 PM EDTFlash Flood WarningMHXLenoir116 min
Jun 30, 7:21 PM EDTSevere Thunderstorm WarningMHXCraven39 min
Jun 30, 7:22 PM EDTFlash Flood WarningMHXCraven113 min
Jun 30, 7:29 PM EDTSevere Thunderstorm WarningMHXDuplin31 min
Jun 30, 7:43 PM EDTFlash Flood WarningMHXDuplin, Jones, Onslow2 hr
Jun 30, 7:47 PM EDTFlash Flood WarningMHXBeaufort, Hyde118 min
Jun 30, 7:53 PM EDTSevere Thunderstorm WarningMHXJones, Onslow52 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.